London, Apr(ANI): Too much grapefruit can swell the risk of blood clots from the Pill, it has been claimed.
American doctors have reported that a woman who went on an intense grapefruit-based diet developed a blood clot in her leg and risked losing the limb.
The case, reported in the Lancet medical journal, said that the unnamed woman came to the casualty department of the Providence St Peter Hospital in Olympia, Washington state after she had problems walking, shortness of breath and felt light-headed, The BBC reported.
By the next day her left leg had turned purple.
The day before, she had gone on a long car journey, after which she felt pain radiating from her lower back down to her left ankle.
Three days before falling ill, she had begun a crash diet which included eating 225g of grapefruit each morning, after rarely eating the fruit in the past.
When medics examined her, an ultrasound scan confirmed the woman had a large blood clot within the veins of her left leg.
Surgeons quickly realised she was in danger of losing her leg to gangrene and put clot-busting medication directly into the blockage, dissolving it.
They told the woman to stop taking the Pill immediately because oestrogen could increase the risk of blood clots.
Writing in the Lancet, the authors led by Dr Lucinda Grande, called it a "constellation of potential risk factors".
But they added: "The increased [oestrogen] serum concentration due to her three days of grapefruit for breakfast may well have tipped the balance."
They suggest the fruit blocked the action of a key enzyme that normally breaks down the form of oestrogen in her contraceptive. (ANI)